Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 8, 2003, 2:54 AM EDT for Lenawee County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 2:54 AM EDT (06:54 UTC)
- Expired
- Jul 8, 2003, 4:00 AM EDT
- In force
- 66 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 107 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
610 WUUS53 KDTX 080654 SVRDTX MIC091-080800- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 254 AM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 400 AM EDT * AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 37 MILES NORTHWEST OF MORENCI TO 18 MILES SOUTHWEST OF MORENCI...MOVING EAST AT 45 MPH. THIS LINE OF SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MORENCI AT 310 AM EDT ADRIAN AT 330 AM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4208 8448 4159 8435 4159 8375 4209 8378 $$ RBP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:27 PM EDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 7, 8:27 PM EDT, 6 hours 27 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 827 PM EDT MON JUL 7 2003 WILL SEND OUT A QUICK UPDATE AS DRY AIR IN THE WAKE OF THE MCS THAT MOVE THROUGH FAR SOUTHERN LOWER MICHIGAN HAS REALLY STABILIZED SOUTHEAST MICHIGAN. EVEN STORMS OVER NORTHERN INDIANA HAVE WEAKENED AS THEY MOVED ESE INTO THE STABLE AIR OVER NORTHWEST OHIO. WILL TIME THUNDERSTORMS FOR AFTER MIDNIGHT...BUT WILL WORD AS A CHANCE RATHER THAN SCATTERED. 18Z MESO-ETA AND AVN ALONG WITH 21Z RUC STILL INDICATE SOME INCREASE IN THE INSTABILITY OVERNIGHT WITH CAPES EXCEEDING 2000 J/KG. THE COLD FRONT CONTINUES TO SLOWLY DRIFT TO SOUTHEAST AND WILL GET CLOSE ENOUGH TO THE CWA TO BRING JUST A BIT MORE CONVERGENCE AFTER 06Z. ADDITIONALLY CLUSTER OF SEVERE THUNDERSTORMS ACROSS IA AND NW IL MAY BECOME ORGANIZED ENOUGH TO PUSH TOWARD THE EXTREME SOUTHERN PORTIONS OF THE STATE AS MID LEVEL WINDS STRENGTHEN JUST A BIT. THEREFORE WILL KEEP THE HIGHEST POPS IN THE SOUTH PORTION OF THE CWA. OTHERWISE...NO CHANGE TO LOW TEMPS...CLOUDS OR WINDS. RBP AFTERNOON DISCUSSION FOLLOWS... A SHORT WAVE TROUGH OVER NORTHERN ONTARIO HAS AN ASSOCIATED SURFACE COLD FRONT EXTENDING ACROSS CENTRAL UPPER MICHIGAN AND CENTRAL WISCONSIN. THE AIRMASS ACROSS LOWER MICHIGAN AHEAD OF THE FRONT IS ONLY MODESTLY UNSTABLE AS LAST NIGHTS CONVECTION AND THE MCS ACTIVITY FROM EARLIER TODAY IN THE SOUTH HAS LAID OUT SEVERAL OUTFLOW BOUNDARIES ACROSS THE REGION. CONVECTION IS EXPECTED TO DEVELOP THIS EVENING ACROSS IOWA AND NORTHERN ILLINOIS AS THE BOUNDARY LAYER IN THIS REGION HAS BECOME QUITE UNSTABLE...WITH DEWPOINTS WELL IN THE 70S AND TEMPS NEAR 90. THE MAIN FORECAST CHALLENGE FOR TONIGHT WILL BE THE CHANCES OF THUNDERSTORMS WITH THE APPROACH OF THE COLD FRONT AND POSSIBLE UPSTREAM CONVECTIVE DEVELOPMENT. SEVERE THUNDERSTORMS AND HEAVY RAINFALL POTENTIAL WILL THEN BE OF CONCERN TUESDAY INTO TUESDAY NIGHT AS THE FRONT REMAINS NEARLY STATIONARY OVER SOUTHERN LOWER MICHIGAN. NOT MUCH CONVECTION HAS DEVELOPED AHEAD OF THIS COLD FRONT THUS FAR AS THERE IS SOME LARGE SCALE SUBSIDENCE HINDERING IT. SPECIAL 18Z DTX SOUNDING ONLY SHOWED A COUPLE HUNDRED J/KG CAPE IN THE WAKE OF THE LAST COUPLE OF CONVECTIVE COMPLEXES TO MOVE THROUGH THE AREA. WITH SATELLITE TRENDS SHOWING BREAKS IN THE CLOUD COVER...TEMPS SHOULD CONTINUE TO REBOUND OVER THE NEXT COUPLE OF HOURS. MODIFIED 18Z DTX SOUNDING FOR 84/70 ACTUALLY YIELDS 2900 J/KG CAPE. SO WITH SOME LINGERING OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING BOUNDARIES...SOME WIDELY SCATTERED CONVECTION IS POSSIBLE THIS EVENING. THUNDERSTORMS MAY BECOME MORE WIDESPREAD OVERNIGHT WITH THE APPROACH OF THE SURFACE COLD FRONT AND POTENTIAL FROM UPSTREAM CONVECTION PUSHING INTO LOWER MICHIGAN. GIVEN THE WEAK FORCING ALONG THE FRONT AND UNCERTAINTY IN WHERE THUNDERSTORM COMPLEXES WILL DEVELOP UPSTREAM...I WILL KEEP POPS SCATTERED TONIGHT. ANY THUNDERSTORM THAT DEVELOPS TONIGHT WILL HAVE THE POTENTIAL FOR BECOMING SEVERE GIVEN THE AVAILABLE INSTABILITY AND DEEP LAYER SHEER AS 40-50 KNOT MID LEVEL WINDS MOVE ACROSS THE GREAT LAKES. BOTH THE ETA AND GFS INDICATE THE FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA ON TUESDAY. MODEL PLAN VIEWS SHOW CAPE AROUND 3K J/KG SOUTH OF THE BOUNDARY WITH DEWPOINTS IN THE MID 70S. CONVERGENCE ALONG THE BOUNDARY AND THE INSTABILITY WILL BE ENOUGH TO CONTINUE A CHANCE OF THUNDERSTORMS FOR THE SOUTHERN 2/3RDS OF THE FORECAST AREA. MODELS SHOW THE FRONT SLIDING SOUTH OF THE STATE TUESDAY NIGHT. HOWEVER...CONVECTION SHOULD BECOME MORE WIDESPREAD AS SFC-850MB FRONTOGENETICAL FORCING STRENGTHENS AS THE ENTRANCE REGION OF A 250MB JET MOVES OVER SOUTHERN LOWER MICHIGAN. CONTINUED STRONG MID LEVEL WINDS AND AMPLE INSTABILITY WILL RESULT IN THE RISK FOR SEVERE STORMS THROUGH THE ENTIRE DAY. HEAVY RAINFALL WILL BE A CONCERN TUESDAY NIGHT AS THE LOW LEVEL JET WILL INTERSECT THE SLOW MOVING FRONTAL BOUNDARY...LEADING TO STRONG LOW LEVEL CONVERGENCE. THIS JET WILL ALSO TRANSPORT COPIOUS MOISTURE ATOP THE SURFACE FRONTAL BOUNDARY (PRECIPITABLE WATER VALUES APPROACH 2 INCHES SOUTH OF THE BOUNDARY). THE JET WILL LIKELY ALLOW PLENTY OF INSTABILITY TO DEVELOP ABOVE THE STABLE LAYER NORTH OF THE FRONT. AT THIS POINT...LOOKS LIKE A REGENERATIVE MCS IS LIKELY TO FORM OVER NORTHERN ILLINOIS/SOUTHERN LOWER MICHIGAN. I WILL MENTION THE POTENTIAL FOR HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK BUT HOLD OFF ON ANY HEADLINES AS THE BETTER LOW LEVEL CONVERGENCE LOOKS FOCUSED WEST OF THE AREA AND MESO-SCALE OUTFLOWS MAY FORCE CONVECTIVE DEVELOPMENT FARTHER SOUTH THAN INDICATED BY THE ETA AND GFS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON WEDNESDAY WHICH WILL HELP PUSH THE FRONT FARTHER SOUTH AND BRING DRYER AND COOLER AIR INTO THE REGION. THE GFS IS STILL INDICATING A CONVECTIVE COMPLEX CROSSING THE BOUNDARY ON THURSDAY AND AFFECTION THE SOUTHERN HALF OF THE FORECAST AREA...WHILE THE ETA KEEPS ALL CONVECTION SOUTH. WITH THE GFS TRENDING FARTHER SOUTH WITH THE FRONT...I WILL REMOVE POPS FROM THE NORTH ON THURSDAY. THE FLOW ALOFT WILL AMPLY INTO THE WEEKEND WITH A DEEPENING TROUGH OVER THE GREAT LAKES/EASTERN US. THIS SHOULD KEEP TEMPS NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND. THE GFS BRINGS A STRONG IMPULSE INTO THE REGION UNDER THE NORTHWEST FLOW ALOFT ON SUNDAY. AT THIS POINT...I WILL INTRODUCE A CHANCE OF THUNDERSTORMS TO THE FORECAST ON SUNDAY. .DTX...NONE. CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 8:45 PM EDT, 6 hours 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 845 PM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT...AND THERE IS A SLIGHT CHANCE THAT THEY COULD BECOME SEVERE. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH SOME OF THE STORMS. THUNDERSTORM MOVEMENT WILL BE EAST AT 40 MPH. AN APPROACHING COLD FRONT IS RESPONSIBLE FOR THE THUNDERSTORM CHANCES TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 69 TUESDAY MORNING AND AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE LIKELY TUESDAY NIGHT SOUTH OF M 59. TO THE NORTH THERE IS A CHANCE OF THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BE SEVERE. THE THUNDERSTORMS ON TUESDAY WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...ESPECIALLY THOSE THAT DEVELOP TUESDAY NIGHT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT ALONG AND SOUTH OF A DETROIT TO ANN ARBOR LINE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. FINALLY...A CHANCE OF THUNDERSTORMS EXISTS SOUTH OF INTERSTATE 69 ON THURSDAY. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE. A SLOW MOVING FRONTAL BOUNDARY IS RESPONSIBLE FOR THE THUNDERSTORM CHANCES THIS WEEK. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE/RBP
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:33 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 72 min |
| Jul 8, 3:36 AM EDT | Special Marine Warning | DTX | 84 min | |
| Jul 8, 1:58 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 62 min |
| Jul 8, 2:18 PM EDT | Special Marine Warning | DTX | 117 min | |
| Jul 8, 2:32 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.